Antibiotic Reaction Left Woman With ‘Black Hairy Tongue’
A woman was left with a shocking black, hairy tongue caused by an unusual side effect to antibiotics. The Ohio patient was taking medication to treat a wound infection when she developed the unsightly condition, according to a report published in the New England Journal of Medicine.
The condition, known as black hairy tongue, is usually harmless, although it can be unsightly. The woman’s tongue had a “hairy” appearance and was black in colour. Her doctors were able to identify the problem as an unwanted reaction to her medication. When the patient stopped taking the antibiotics, the condition cleared up.
It is believed that the medication caused bacterial overgrowth or disrupted the normal balance of bacteria in the woman’s mouth, causing the unusual side effect. The antibiotics were not identified in the report.
Black hairy tongue is a rare condition that affects an estimated 0.6% of the population. It is more common in smokers, people who drink a lot of coffee or tea and those who don’t practice good oral hygiene. The condition occurs when the small bumps on the tongue, called papillae, grow longer and become stained with bacteria or food.
Symptoms of black hairy tongue include a black or brown tongue, a coating on the tongue that looks like hair or fur, a metallic taste in the mouth and bad breath.
Treatment for black hairy tongue usually involves improving oral hygiene, such as brushing the tongue with a soft toothbrush or using a tongue scraper. In some cases, medications may be prescribed to promote normal bacterial growth in the mouth.
In conclusion, the woman’s experience with black hairy tongue serves as a reminder of the potential side effects of antibiotics and the importance of discussing any concerns or unusual symptoms with a doctor. Black hairy tongue is a rare but harmless condition that is easily treatable with proper oral hygiene and, in some cases, medication.